Alert archive / Hawaii / High Wind Warnings in 2009

High Wind Warning 5, NWS Honolulu, HI

April 19, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 19, 2009, 9:11 PM HST for Hawaii County, Hawaii. It was in force for 54 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2009, 9:11 PM HST (07:11 UTC)
Expired
Apr 22, 2009, 3:14 AM HST
In force
54 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 200711
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
911 PM HST SUN APR 19 2009

HIZ028-202015-
/O.UPG.PHFO.WI.Y.0021.000000T0000Z-090421T2000Z/
/O.NEW.PHFO.HW.W.0005.090420T0711Z-090421T2000Z/
BIG ISLAND SUMMITS-
911 PM HST SUN APR 19 2009

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST TUESDAY. 

WEST AND SOUTHWEST WINDS WILL BE 40 TO 55 MPH WITH GUSTS OVER 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
6 follow-up statements
000 
WWHW70 PHFO 201335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST MON APR 20 2009

HIZ028-210245-
/O.CON.PHFO.HW.W.0005.000000T0000Z-090421T2000Z/
BIG ISLAND SUMMITS-
335 AM HST MON APR 20 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY. 

WEST AND SOUTHWEST WINDS WILL BE 40 TO 55 MPH WITH GUSTS OVER
60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWHW70 PHFO 210153
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 PM HST MON APR 20 2009

HIZ028-211500-
/O.CON.PHFO.HW.W.0005.000000T0000Z-090421T2000Z/
BIG ISLAND SUMMITS-
353 PM HST MON APR 20 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY. 

WEST AND SOUTHWEST WINDS WILL BE 40 TO 55 MPH WITH GUSTS OVER
60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

DEJESUS
000 
WWHW70 PHFO 211307
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
307 AM HST TUE APR 21 2009

HIZ028-220215-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-090422T0400Z/
BIG ISLAND SUMMITS-
307 AM HST TUE APR 21 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

SUSTAINED WEST AND SOUTHWEST WINDS WILL BE 45 TO 55 MPH...WITH
GUSTS OVER 60 MPH. WINDS ARE EXPECTED TO DIMINISH SIGNIFICANTLY
LATE THIS AFTERNOON AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL TO THE
SUMMITS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE. 

&&

$$

BIRCHARD
000 
WWHW70 PHFO 220140
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE APR 21 2009

HIZ028-221000-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-090422T1000Z/
BIG ISLAND SUMMITS-
340 PM HST TUE APR 21 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL MIDNIGHT HST
TONIGHT. 

SUSTAINED WEST AND SOUTHWEST WINDS WILL BE 40 TO 60 MPH WITH
HIGHER GUSTS. WINDS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL TO THE
SUMMITS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

$$

DEJESUS
000 
WWHW70 PHFO 220757
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
957 PM HST TUE APR 21 2009

HIZ028-221600-
/O.EXT.PHFO.HW.W.0005.000000T0000Z-090422T1600Z/
BIG ISLAND SUMMITS-
957 PM HST TUE APR 21 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

SUSTAINED WEST AND SOUTHWEST WINDS WILL BE 40 TO 50 MPH...WITH
HIGHER GUSTS...THROUGH THE NIGHT. WINDS ARE EXPECTED TO DIMINISH
WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL TO THE
SUMMITS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

$$

BIRCHARD
000 
WWHW70 PHFO 221314
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
314 AM HST WED APR 22 2009

HIZ028-230215-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-090422T1600Z/
/O.NEW.PHFO.WI.Y.0022.090422T1314Z-090423T0400Z/
BIG ISLAND SUMMITS-
314 AM HST WED APR 22 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST AND SOUTHWEST WINDS ARE GRADUALLY EASING OVER THE SUMMITS AND
UPPER ELEVATIONS OF THE BIG ISLAND...AND HAVE FALLEN BELOW THE 
WARNING THRESHOLD. HOWEVER...SUSTAINED WINDS WILL BE 30 TO 40 MPH
TODAY...THUS REQUIRING A WIND ADVISORY. THE WINDS ARE EXPECTED TO
DIMINISH BELOW THE ADVISORY THRESHOLD BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 19, 3:30 PM HST, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 19, 3:30 PM HST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION..CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SUN APR 19 2009

CORRECTED 1ST PARAGRAPH OF DISCUSSION

.SYNOPSIS...
A COLD FRONT CONTINUES TO APPROACH THE ISLANDS FROM THE NORTHWEST. A
BAND OF CLOUDS AND SHOWERS FORMING AHEAD OF THE FRONT WILL MOVE OVER
OAHU AND MOLOKAI TONIGHT...BEFORE STALLING AND WEAKENING ON MONDAY.
THE FRONT WILL MOVE OVER KAUAI ON MONDAY...BRINGING A WIND SHIFT TO
THE NORTHEAST. MOISTURE ASSOCIATED WITH THE FRONT WILL KEEP SKIES
CLOUDY...AND RAIN CHANCES ELEVATED...UNTIL THE MIDDLE OF THE WEEK.
SHOWERS ALONG THE FRONT MAY BECOME HEAVY ON MONDAY NIGHT AND
TUESDAY...WITH THESE HEAVY SHOWERS FOCUSED OVER WINDWARD SLOPES.
WINDS AHEAD OF THE FRONT WILL BE SOUTHWEST AND WEST...AND WILL SHIFT
TO THE NORTH AND NORTHEAST AFTER THE FRONT PASSES.

&&

.DISCUSSION...
REGIONAL SATELLITE IMAGERY REVEALS THREE NORTHEAST TO SOUTHWEST
ORIENTED BANDS OF MOISTURE OVER THE WESTERN END OF THE ISLAND CHAIN
THIS AFTERNOON. THE FIRST CLOUD BAND IS ABOUT 60 MILES WIDE...IS
CURRENTLY IN THE KAUAI CHANNEL...AND BROUGHT A PERIOD OF HEAVY RAIN
TO KAUAI THIS AFTERNOON. THIS BAND IS ANALYZED AS A PRE-FRONTAL
CONVERGENCE BAND...HAVING DEVELOPED AHEAD /EAST AND SOUTHEAST/ OF AN
APPROACHING COLD FRONT. THE SECOND BAND...WHOSE LEADING EDGE IS NOW
ABOUT 100 MILES NORTHWEST OF KAUAI...IS ANALYZED AS A WEAKENING
COLD FRONT...AND DOES NOT CONTAIN THE SAME INTENSITY RAINFALL AS
THAT OBSERVED IN THE PRE-FRONTAL BAND. THE THIRD BAND IS ANALYZED AS
A COLD FRONT...AS IT APPEARS TO MARK THE LEADING EDGE OF A DISTINCT
AIR MASS CHANGE...AND IT/S LEADING EDGE IS ABOUT 275 MILES NORTHWEST
OF KAUAI. NORTH TO NORTHEAST LOW-LEVEL WINDS LIE NORTH OF THIS
BOUNDARY...THAT CONTAINS BROKEN TO OVERCAST SHOWERY OPEN-CELLED
CUMULUS...BUT NOT DEEP CONVECTION.

ALL THE BANDS MENTIONED ABOVE HAVE DEVELOPED IN RESPONSE TO A
MID-LEVEL SHORT WAVE TROUGH THAT IS UNSEASONABLY STRONG IN IT/S
SOUTHWARD PROTRUSION...AND IT/S ASSOCIATED DEVELOPING SURFACE LOW.
THE SHORT WAVE TROUGH...CURRENTLY ALONG 157W LONGITUDE FROM 26N TO
39N...IS EXPECTED TO DEVELOP INTO A CUT-OFF LOW ABOUT 1000 MILES
NORTH-NORTHEAST OF THE ISLANDS LATER TONIGHT. THE LOW WILL BECOME
CUT-OFF FROM THE FLOW ALOFT...AND WILL THUS BE A RELATIVELY
LONG-LIVED FEATURE NORTH AND NORTHEAST OF THE ISLANDS THAT WILL
PERSIST FOR MUCH OF THE UPCOMING WEEK. THE LOW ALOFT HAS A SURFACE
REFLECTION IN THE FORM OF A DEEPENING LOW...CURRENTLY NEAR 33N
155W...THAT IS FORECAST TO GAIN STORM FORCE WINDS...BUT OVER WATERS
WELL NORTH OF THE ISLANDS.

ONCE AGAIN A DIFFICULT FORECAST...AS GLOBAL MODEL GUIDANCE STILL
CONTAINS SOME DIFFERENCES WITH TIMING AND INTENSITY OF THE FRONT
OVER THE ISLANDS THE NEXT COUPLE OF DAYS. THE FORECAST PRESENTED
HERE CONTAINS MORE THAN THE USUAL AMOUNT OF UNCERTAINTY...AND
REPRESENTS A BLEND OF THE VARIOUS MODELS...WITH A NOD TO CURRENT
CONDITIONS FOR THE SHORT-TERM FORECAST.

FORECAST PHILOSOPHY MOVES THE PRE-FRONTAL BOUNDARY EASTWARD TOWARD
OAHU THIS EVENING WHILE WEAKENING...BUT HOLDING TOGETHER
SUFFICIENTLY TO BRING SHOWERS TO OAHU THIS EVENING AND OVERNIGHT.
THIS BAND IS EXPECTED TO SPREAD AS FAR EAST AS MOLOKAI LATE TONIGHT
BEFORE SLOWING...WEAKENING...AND MERGING WITH THE SECOND BAND THAT
WILL BE WEAKER...AND MOVING OVER KAUAI LATER TONIGHT. THE THIRD
BAND WILL MOVE OVER KAUAI ON MONDAY AND MONDAY NIGHT...FOLLOWED BY
INCREASING NORTHEAST WINDS. MOISTURE ASSOCIATED WITH THESE FEATURES
IS NOT EXPECTED TO SPREAD TO THE REMAINDER OF MAUI COUNTY OR THE BIG
ISLAND TONIGHT OR TOMORROW.

FROM MONDAY NIGHT THROUGH TUESDAY NIGHT...THE COMBINED MOISTURE OF
THE THREE BANDS WILL BE NEARLY EAST-WEST ORIENTED OVER THE ISLAND
CHAIN...AND SAGGING SOUTHWARD SLOWLY. A LOBE OF VORTICITY WRAPPING
AROUND THE LARGE CUT-OFF LOW TO THE NORTH WILL DESTABILIZE THE
ATMOSPHERE...AND RE-ENERGIZE CONVECTION ALONG THE STALLED BOUNDARY.
WITH NORTHEAST WINDS PREVAILING NEAR THE SURFACE...THESE ENHANCED
SHOWERS WILL PRIMARILY AFFECT WINDWARD SLOPES. THE BOUNDARY WILL
WEAKEN ON WEDNESDAY AND THURSDAY...BUT NEW LOW PRESSURE IS FORECAST
TO DEVELOP WEST OF THE ISLANDS...POSSIBLY BEGINNING A NEW ROUND OF
DISTURBED WEATHER AS WE HEAD INTO NEXT WEEKEND.

SURFACE WINDS WILL FAVOR A W AND SW DIRECTION TONIGHT AND MONDAY...
BEFORE THE WIND SHIFT TO THE NORTHEAST KICKS IN BEHIND THE THIRD
BAND OF MOISTURE. BRISK NE FLOW INITIALLY BEHIND THE FRONT WILL
GRADUALLY WEAKEN...AS THE LOW TO THE NORTH RETROGRADES AND WEAKENS
AND DISPLACES THE HIGH TO THE NORTH.

IN THE MID-LEVELS...A TIGHT GRADIENT WILL MAINTAIN AT LEAST ADVISORY
LEVEL WINDS OVER THE BIG ISLAND SUMMITS AND UPPER ELEVATIONS FOR AT
LEAST THE NEXT COUPLE OF DAYS...AND THE ADVISORY WAS EXTENDED AN
ADDITIONAL 24 HOURS.

ALL IN ALL...A RATHER DYNAMIC WEATHER PATTERN IS IN STORE FOR THE
NEXT WEEK OR SO...AND FORECAST ADJUSTMENTS MAY BE RADICAL AT TIMES
TO ACCOUNT FOR MODEL AND OBSERVED TRENDS.

&&

.MARINE...
THE SURFACE LOW WILL DELIVER A SHORT-PERIOD NORTH-NORTHEAST SWELL
WHICH WILL BUILD ON TUESDAY...PEAK ON WEDNESDAY AND THURSDAY...AND
LOWER ON FRIDAY AND SATURDAY. THE SWELL WILL LIKELY BE LARGE ENOUGH
TO EXCEED THE 8 FOOT ADVISORY THRESHOLD ALONG EAST FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 10 AM HST
TUESDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:05 AM HSTMarine Weather StatementHFO9 hr
Apr 20, 12:12 PM HSTAreal Flood AdvisoryHFOKauai2 hr
Apr 20, 12:35 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

High Wind Warnings in Hawaii, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.